New Mexico, 2008

Hail and Damaging Wind in New Mexico, September 7, 2008

September 7, 2008 · NWS ABQ · 2 events in 2 counties and zones

A small upper level short wave trough associated with a 50 to 60 knot west to east moving jet max set off isolated severe thunderstorms in eastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A small upper level short wave trough associated with a 50 to 60 knot west to east moving jet max set off isolated severe thunderstorms in eastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 7, 2:00 PM MST, 39 minutes earlier.

Area forecast discussion, Sep 7, 2:00 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SUN SEP 7 2008

.DISCUSSION...
SANDWICHED BETWEEN AND UPPER HIGH NEAR THE GULF COAST AND AN UPPER
LOW ON THE CALIFORNIA COAST...MOISTURE WILL CONTINUE TO WORK ITS
WAY NORTHWARD INTO NEW MEXICO WITH ISOLATED TO AT TIMES SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA THROUGH MUCH
OF THE COMING WORK WEEK. THIS EVENINGS ACTIVITY WILL FAVOR
SOUTHERN AREAS AS RUC ANALYSIS INDICATES A COUPLE OF WEAK
PERTURBATIONS ARE PUSHING NORTHWARD INTO OUR AREA...ONE NEAR THE
SOUTHWEST MOUNTAINS AND THE OTHER CROSSING THE EAST SLOPES OF THE
SOUTH CENTRAL MOUNTAINS. OUTFLOW BOUNDARY CONVERGENCE COULD EVEN
INCREASE ACTIVITY TO SCATTERED IN THE LOWER AND MIDDLE RIO GRANDE
VALLEY FOR A TIME THIS EVENING.

A BACK DOOR COLD FRONT WILL DIVE THROUGH THE PLAINS ON
MONDAY...THEN INTO THE RIO GRANDE VALLEY WITH A 20 TO 30 MPH EAST
WIND BELOW CANYONS MONDAY NIGHT. THE FRONT WILL BE A FOCUS FOR
ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE
EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN MONDAY AFTERNOON AND
EVENING. THE SOUTHERN TIER OF ZONES WILL ALSO BE FAVORED THANKS TO
RICHER MOISTURE IN THAT AREA.

BY TUESDAY AFTERNOON...THE UPPER LOW ON THE WEST COAST WILL BEGIN
EJECTING SHORTWAVES IN SOUTHWEST FLOW ALOFT ACROSS NEW
MEXICO...WHILE THE BACK DOOR COLD FRONT BANKS UP AGAINST THE
CONTINENTAL DIVIDE. AS A RESULT...SCATTERED SHOWERS AND
THUNDERSTORMS WILL BEGIN TO FAVOR CENTRAL AND WESTERN PORTIONS OF
THE STATE...WHILE COOL AIR BEHIND THE FRONT LIMITS THE INSTABILITY
TO A DEGREE IN THE EAST. HIGH TEMPERATURES WILL ALSO DROP 5 TO 10
DEGREES BELOW NORMAL IN CENTRAL AND EASTERN AREAS ON TUESDAY.

TEMPERATURES WILL BEGIN TO REBOUND A BIT WEDNESDAY...ESPECIALLY IN
THE EAST WHERE A SURFACE LEE TROUGH WILL DEVELOP. WITH SOUTHERLY
AND SOUTHWEST FLOW ALOFT BETWEEN THE UPPER LEVEL FEATURES ON THE
GULF AND PACIFIC COASTS...PERTURBATIONS ARE LIKELY TO CROSS THE
AREA AND CONTINUE TO TRIGGER PERIODS OF SCATTERED SHOWERS AND
THUNDERSTORMS. MEDIUM RANGE MODELS ALSO SUGGEST ANOTHER BACK DOOR
COLD FRONT COULD DIVE THROUGH THE EAST THURSDAY OR SO...AND THIS
MAY FURTHER ENHANCE CONVECTION BEFORE DROPPING TEMPERATURES. THE
GFS AND ECMWF SUGGEST THAT THE UPPER LOW ON THE CALIFORNIA COAST
MAY BEGIN MOVING EASTWARD BY THE WEEKEND AND COULD CROSS THE
CENTRAL OR SOUTHERN ROCKIES AS A LOW PRESSURE SYSTEM OR UPPER
LEVEL TROUGH THIS COMING WEEKEND.

44

&&

.AVIATION...
AN INCREASE IN STORM COVERAGE IS PROGGED THIS AFTERNOON/EARLY EVE...
EXCLUDING THE FOUR CORNERS REGION AND THE FAR NE/EC PLAINS. SOME OF
THESE STORMS MAY PRODUCE BRIEF MVFR CONDITIONS...ESPECIALLY WITHIN
HEAVY RAIN. HAIL/GUSTY WINDS ARE POSSIBLE FROM THE STRONGER STORMS.
EXPECT THE COVERAGE AND INTENSITY TO GRADUALLY WANE AFTER SUNSET...
WITH MUCH OF THE ACTIVITY DISSIPATED BY MIDNIGHT. DO NOT ANTICIPATE
WIDESPREAD CIGS/FOG SIMILAR TO THIS MORNING. BY SUNRISE...EXPECT A
SFC COLD FRONT TO MOVE INTO THE NE PLAINS. THIS FRONT WILL BE ALONG
A LVS TO TCC LINE BY 18Z. WIND GUSTS UP TO 20KTS ARE PROGGED IN ITS
WAKE...WITH SLIGHTLY MORE INTENSE STORMS DEVELOPING ALONG THE FRONT
BY AFTERNOON. THE QUIETEST PART OF NM MONDAY WILL BE IN THE FAR NW.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. DPORTER

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL PERSIST THIS AFTERNOON AND EVENING...
ESPECIALLY OVER THE CENTRAL AND SOUTHERN SECTIONS OF THE STATE. DRY
CONDITIONS WILL BE FOCUSED OVER THE FOUR CORNERS AREA WHERE SURFACE
DEWPOINTS WILL CRATER INTO THE UPPER TEENS. A SFC BOUNDARY WILL PUSH
THROUGH THE ERN PLAINS TOMORROW...INCREASING QPF CHANCES. THE DRIEST
PART OF THE STATE TOMORROW WILL CONTINUE TO BE THE FOUR CORNERS. THE
BOUNDARY WILL PUSH THROUGH THE CENTRAL MOUNTAIN CHAIN MONDAY NIGHT...
BRINGING CANYON WINDS TO THE RIO GRANDE VALLEY. THIS WILL ALSO ALLOW
FOR SOME RELIEF TO THE POOR HUMIDITIES ACROSS THE WRN HALF OF NM. AS
THE MID-WEEK APPROACHES...SOUTHWEST FLOW ALOFT WILL PROMOTE MOISTURE
TO ADVECT NORTHWARD FROM MEXICO. THE COVERAGE OF STORMS WILL BE MORE
NUMEROUS IN CENTRAL/WRN NM DURING THIS PERIOD. THE FOCUS FOR STORMS
MAY SHIFT TO ERN NM LATE IN THE WEEK AS AN UPR LOW DEVELOPS OVER THE
GREAT BASIN. THERE IS LARGE SPREAD IN THE STRENGTH AND TRACK OF THIS
UPPER LEVEL FEATURE IN THE LONGER RANGE MODELS.

DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  50  87  55  82 /   0   0   5  20
GALLUP..........................  44  84  48  78 /  10  10  10  30
GRANTS..........................  44  83  48  77 /  20  10  10  20
GLENWOOD........................  53  88  56  84 /  30  20  20  30
CHAMA...........................  36  74  41  69 /  10  10  10  30
LOS ALAMOS......................  50  78  49  73 /  10  30  20  20
RED RIVER.......................  36  69  38  63 /  10  20  20  30
TAOS............................  43  77  44  72 /  10  10  20  20
SANTA FE........................  51  79  51  74 /  20  20  20  20
SANTA FE AIRPORT................  52  81  53  76 /  20  20  20  20
ESPANOLA........................  49  83  51  76 /  10  20  20  20
ALBUQUERQUE HEIGHTS.............  62  85  61  79 /  30  10  20  20
ALBUQUERQUE VALLEY..............  56  87  58  79 /  30  10  20  20
ALBUQUERQUE FOOTHILLS...........  59  83  57  79 /  30  20  20  20
ALBUQUERQUE WEST MESA...........  59  87  58  83 /  30  10  20  20
SOCORRO.........................  57  86  56  79 /  30  10  20  30
SANDIA PARK/CEDAR CREST.........  53  80  48  73 /  30  20  20  20
MORIARTY/ESTANCIA...............  52  80  51  74 /  20  20  20  20
CARRIZOZO.......................  58  84  54  78 /  30  20  30  20
RUIDOSO.........................  52  74  50  69 /  40  20  30  20
RATON...........................  49  69  44  74 /  10  20  20  10
LAS VEGAS.......................  48  74  45  71 /  20  30  30  20
ROY.............................  54  71  51  69 /  10  20  20  10
CLAYTON.........................  56  63  47  76 /  10  10  10  10
SANTA ROSA......................  57  81  52  77 /  20  20  20  20
TUCUMCARI.......................  61  78  53  78 /  10  20  20  10
FORT SUMNER.....................  59  83  56  78 /  10  20  20  20
CLOVIS..........................  59  80  54  76 /  10  20  20  20
PORTALES........................  62  81  55  78 /  10  20  30  20
ROSWELL.........................  63  87  61  79 /  30  20  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/46
Hazardous weather outlook, Sep 7, 5:00 AM MST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN SEP 7 2008

NMZ001>021-026-081200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SUN SEP 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING MAINLY SOUTH OF INTERSTATE 40 AND EAST OF INTERSTATE
25...WHERE SMALL HAIL AND GUSTY WINDS UP TO 50 MPH COULD OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 7, 2:28 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
328 PM MDT SUN SEP 7 2008

NMZ018>020-072230-
CHAVES COUNTY PLAINS-DE BACA COUNTY-ROOSEVELT COUNTY-
328 PM MDT SUN SEP 7 2008

...STRONG THUNDERSTORMS MOVING OVER NORTHEAST CHAVES COUNTY AND
NORTHWEST ROOSEVELT COUNTY...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER...10 TO 25 MILES WEST THROUGH
NORTH OF ELIDA. MOVEMENT WAS NORTHEAST BETWEEN 15 AND 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE FLOYD.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

FREQUENT LIGHTNING IS LIKELY WITH THESE STORMS.

43

The radar

The Albuquerque radar (KABX), 115 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Torrance

When
September 7, 2:39 PM MST
Where
Torrance County, 1 mi SSE of (Cqc)clines Corners
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.987, -105.573

Hail, Harding

When
September 7, 5:35 PM MST to 5:40 PM MST
Where
Harding County, Roy
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
35.950, -104.200

Hail ranged from marble to nickel size.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123435, 123436.